Aliment Pharmacol Ther. 2022 Dec;56(11-12):1516-1531. doi: 10.1111/apt.17246. Epub 2022 Oct 25.
BACKGROUND: Idisyncratic drug-induced liver injury (DILI) is a rare instance of liver injury after exposure to an otherwise safe drug or herbal or dietary supplement. DILI can be associated with significant morbidity and mortality. Furthermore, it is an important consideration in drug development due to safety concerns.
AIMS AND METHODS: To highlight pearls and pitfalls to aid clinicians in diagnosing DILI and surmising the management options. We also share the best practices from personal insights developed from decades long participation in the causality assessment committee meetings of the DILI Network.
RESULTS: DILI lacks a diagnostic test and is currently diagnosed through a process of exclusion of competing aetiologies of liver injury. This requires a high degree of suspicion to consider the possibility of DILI, skill in ruling out the obvious and less obvious competing liver insults, and an understanding of the expected phenotypes of DILI. The facets of DILI cover multiple aspects, including the latency, liver injury pattern, course of injury, and associated autoimmune or immuno-allergic features. Care for patients with DILI is geared towards stopping the offending drug and symptom management that include the use of corticosteroids in select cases.
CONCLUSION: The diagnosis of DILI is challenging and is primarily made through a carefully crafted patient interview, temporal relationship with the implicated drug or supplement, and exclusion of competing aetiology. LiverTox is a useful resource for clinicians to review the literature and recognise the likelihood of the implicated agent in causing DILI.
PMID:36282208 | DOI:10.1111/apt.17246